Ohio, 2013

Hail in Ohio, July 2, 2013

July 2, 2013 · NWS IWX · 1 event in 1 county or zone

An upper low was located over the northern Great Lakes. While no distinct fronts or waves were noted, enough instability and shear was in place across the region to allow for isolated thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An upper low was located over the northern Great Lakes. While no distinct fronts or waves were noted, enough instability and shear was in place across the region to allow for isolated thunderstorm development. The majority of these storms produced brief, heavy rainfall and gusty winds. Isolated large hail was reported in the Ottawa area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 2, 2:23 PM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 2, 2:23 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
323 PM EDT TUE JUL 2 2013

.SYNOPSIS...
ISSUED AT 202 PM EDT TUE JUL 2 2013

LOW PRESSURE OVER THE OHIO VALLEY IS EXPECTED TO MOVE SLOWLY NORTH
OVER THE NEXT COUPLE OF DAYS. THIS SYSTEM WILL CAUSE SHOWERS AND
A FEW THUNDERSTORMS IN OUR AREA THIS EVENING... WITH SHOWERS BECOMING
LESS NUMEROUS ON WEDNESDAY. TEMPERATURES WILL BE ON THE COOL SIDE
FOR MID-SUMMER WITH HIGHS ONLY EXPECTED IN THE 70S TODAY...
WARMING SLIGHTLY ON WEDNESDAY.

A STRONG HIGH PRESSURE SYSTEM CENTERED OFF THE MID ATLANTIC COAST
WILL INFLUENCE OUR WEATHER LATER THIS WEEK... CAUSING A RETURN TO
SOUTHERLY WIND FLOW WHICH WILL BRING WARMER AND MORE HUMID AIR INTO
THE AREA. THIS MAY ALSO RESULT IN A FEW AFTERNOON AND EVENING
THUNDERSTORMS IN OUR AREA LATE THIS WEEK.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 321 PM EDT TUE JUL 2 2013

CLUSTER OF MORNING SHOWERS ASSOCIATED WITH TROUGH AXIS HAS SHIFTED
TO THE NW CORNER OF THE CWA DUE TO STRENGTHENING OF HIGH PRESSURE
ALONG THE ATLANTIC COAST. DIURNAL HEATING IN CONJUNCTION WITH
NORTHWARD SHIFT OF OHIO VALLEY LOW HAS RENEWED THE POSSIBILITY FOR
SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON. A FEW
SHOWERS ARE BEGINNING TO POP UP ON REGIONAL RADAR ALONG THE SURFACE
BOUNDARY/TEMPERATURE GRADIENT DRAPED ACROSS CENTRAL INDIANA.
STRONGER 0-6KM SHEAR OF 30+ KTS IS SPILLING INTO THE EASTERN
PORTIONS OF THE CWA WITH THE WESTERN SURGE OF THE ATLANTIC HIGH
PRESSURE RIDGE. CONTINUED CLOUD COVER WILL LIMIT HIGH TEMPERATURES
TO THE LOW TO MID 70S THIS AFTERNOON AND HAS KEPT INSTABILITY FROM
BECOMING OVERLY ROBUST...BUT WEAK TO MODERATE INSTABILITY COMBINED
WITH SUFFICIENT SHEAR COULD RESULT IN THE DEVELOPMENT OF A STRONG TO
SEVERE CELL IN THE SOUTHEASTERN PORTION OF THE CWA IN THE VICINITY
OF A SURFACE BOUNDARY LATER THIS AFTERNOON.

SHOWERS AND THUNDERSTORMS COULD CONTINUE INTO THE EARLY PART OF THE
OVERNIGHT HOURS AS MODERATE ISENTROPIC LIFT WILL BE POSSIBLE TO THE
NORTHEAST OF THE SURFACE LOW...WITH THE GREATEST AREA OF ASCENT OVER
THE NORTHWEST CORNER OF THE CWA. BY THE EARLY MORNING HOURS
WEDNESDAY LOW TEMPERATURES ARE EXPECTED TO DROP TO NEAR DEWPOINT
LEVELS IN THE LOW TO MID 60S CREATING THE POTENTIAL FOR PATCHY FOG
DEVELOPMENT. CURRENTLY THERE IS A SLIGHT CHANCE OF SHOWERS AND
STORMS LINGERING THROUGH WEDNESDAY MORNING...BUT BEST CHANCE FOR
PRECIP APPEARS TO BE TOWARDS THE PEAK HEATING HOURS WHEN DIURNALLY
DRIVEN STORM DEVELOPMENT WILL BE POSSIBLE. STRONGER SOUTHERLY FLOW
WILL ALLOW WARMER AIR TO ADVECT INTO THE REGION TOMORROW...WITH HIGHS
TOPPING OUT IN THE UPPER 70S TO LOW 80S.

&&

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 321 PM EDT TUE JUL 2 2013

MODELS IN REASONABLE AGREEMENT EARLY ON WITH LARGE SCALE FEATURES
BUT CONTINUE TO DIFFER IN TIMING AND PLACEMENT OF SMALLER SCALE
DETAILS AND RESULTING SENSIBLE WEATHER. BLOCKING UPPER LEVEL PATTERN
WILL PERSIST INTO THE BEGINNING OF THE FORECAST PERIOD. CLOSED LOW
OVER THE MID MS VALLY WILL OPEN UP AND SLOWLY RETROGRADE IN RESPONSE
TO BERMUDA HIGH OVER THE ATLANTIC STRENGTHENING AND EXPANDING
WESTWARD. WHILE THIS WILL SHIFT THE FORCING ASSOCIATED WITH THE
UPPER LOW WEST OF OUR AREA...IT WILL HAVE THE UNFORTUNATE SIDE
EFFECT OF ALSO SHIFTING THE FLOW OF GULF MOISTURE CURRENTLY
STREAMING UP ALONG THE EASTERN SEABOARD WESTWARD TOWARD OUR REGION.
THIS IS WHERE MODELS DIVERGE IN TIMING AND PLACEMENT AND MAKE
PINPOINTING OPPORTUNITIES FOR A DRY FCST PROBLEMATIC. TO VARYING
DEGREES MODELS INDICATING FLOW OF DEEP LAYER MOISTURE FROM THE GULF
WORKING ITS WAY UP INTO THE REGION AS PATTERN RETROGRADES. BUT
LACKING ANY DISCERNIBLE SFC FEATURE TO AID IN FOCUSING PRECIP
DEVELOPMENT LEAVES MUCH UNCERTAINTY AND LITTLE MODEL AGREEMENT IN
TIMING AND PLACEMENT. WILL THEREFORE RELUCTANTLY LEAVE AT LEAST
SLIGHT CHANCE IN FCST UNTIL MORE DEFINABLE WINDOW OF DRY FCST
PRESENTS ITSELF. NORTHERN STREAM ZONAL FLOW ATTEMPTS TO WORK DOWN
INTO THE REGION BY THE END OF THE FCST PERIOD AND WILL HAVE A SFC
FRONTAL BOUNDARY APPROACHING THE AREA AND WITH IT A BETTER CHANCE
FOR SHOWERS AND THUNDERSTORMS. INCREASING SOUTHERLY FLOW WILL BRING
MORE HUMID CONDITIONS GOING INTO THE WEEKEND AND WILL HAVE LOWS IN
THE U60S TO NEAR 70 WHILE HIGHS WILL BE GETTING BACK CLOSE TO
NORMAL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 150 PM EDT TUE JUL 2 2013

A FEW SHOWERS ASSOCIATED A LOW PRESSURE SYSTEM CENTERED OVER THE
OHIO VALLEY ARE MAKING THEIR WAY OUT OF THE REGION THIS AFTERNOON.
EXPECT CIGS TO RAISE TO MVFR LEVELS LATER TODAY AS DECK OF LOW
CLOUDS PUSHES OFF TO THE NW. A FEW SHRA AND TS COULD REDEVELOP THIS
EVENING WITH HEATING INCREASING THROUGH BREAKS CLOUD COVER. FOG
COULD DEVELOP BY TOMORROW AS TEMPERATURES DECREASE WITHIN A MOIST
BOUNDARY LAYER...CREATING OCCASIONAL IFR VISIBILITIES AROUND 06Z
WEDNESDAY. VISIBILITIES SHOULD IMPROVE BY 12Z TOMORROW WITH CIGS
REMAINING WITHIN THE MVFR CATEGORY. WINDS ARE EXPECTED TO LIGHTEN
THROUGH THE EVENING AND TURN MORE SOUTHERLY BY WEDNESDAY AFTERNOON.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...BENTLEY
SHORT TERM...KG
LONG TERM...JAL
AVIATION...KG

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jul 2, 3:45 AM EST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 AM EDT TUE JUL 2 2013

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-030845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
445 AM EDT TUE JUL 2 2013 /345 AM CDT TUE JUL 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. IN ADDITION
TO THE THREAT OF LOCALLY HEAVY RAINFALL...AN ISOLATED SEVERE
THUNDERSTORM WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS... MAINLY IN THE AFTERNOON AND
EVENING THROUGH MUCH OF THIS PERIOD. SEVERE STORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-030845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
445 AM EDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH TONIGHT. LOCALLY HIGHER
WINDS AND WAVES WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
THROUGH MUCH OF THIS PERIOD. LOCALLY HIGHER WINDS AND WAVES WILL
BE POSSIBLE WITH ANY OF THE THUNDERSTORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jul 2, 4:17 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
517 PM EDT TUE JUL 2 2013

INZ027-034-022145-
ADAMS IN-JAY IN-
517 PM EDT TUE JUL 2 2013

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN JAY AND SOUTHERN ADAMS
COUNTIES...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GENEVA...OR 8 MILES NORTH OF PORTLAND...
MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BERNE...
  GENEVA...
  CEYLON...LINN GROVE AND NEW CORYDON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4045 8513 4057 8509 4057 8507 4065 8507
      4072 8507 4071 8480 4059 8480 4049 8491
TIME...MOT...LOC 2117Z 210DEG 14KT 4055 8499
Special weather statement, Jul 2, 4:29 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
529 PM EDT TUE JUL 2 2013

OHZ015-016-024-025-022230-
ALLEN OH-PAULDING OH-PUTNAM OH-VAN WERT OH-
529 PM EDT TUE JUL 2 2013

...STRONG THUNDERSTORMS MOVING TOWARD ALLEN...SOUTHERN PAULDING...VAN
WERT AND PUTNAM COUNTIES...

AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM NEAR ELIDA TO
LIMA...SPENCERVILLE AND MENDON...MOVING NORTH AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS EVENING AS WELL SO
LISTEN FOR POSSIBLE WARNINGS.

LOCALIZED FLOODING MAY DEVELOP GIVEN THE SLOW MOVEMENT OF
THUNDERSTORMS THIS EVENING. DO NOT DRIVE THROUGH ANY HIGH WATER
AND REPORT ALL FLOODING TO LAW ENFORCEMENT.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  DELPHOS...
  VAN WERT...
  OTTAWA...
  COLUMBUS GROVE...
  OTTOVILLE...PANDORA AND CONVOY...
  KALIDA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4064 8392 4066 8414 4069 8420 4069 8444
      4073 8445 4074 8471 4104 8471 4116 8388
TIME...MOT...LOC 2125Z 176DEG 20KT 4082 8417
Special weather statement, Jul 2, 4:45 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
545 PM EDT TUE JUL 2 2013

INZ027-OHZ024-022230-
ADAMS IN-VAN WERT OH-
545 PM EDT TUE JUL 2 2013

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN VAN WERT...EXTREME
NORTHEASTERN JAY AND SOUTHEASTERN ADAMS COUNTIES...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GENEVA...OR NEAR BERNE...MOVING NORTHEAST AT
20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  SALEM...
  PLEASANT MILLS AND WILLSHIRE...
  SCHUMM AND RIVARE...
  WREN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4060 8500 4085 8486 4078 8471 4072 8472
      4072 8480 4058 8480
TIME...MOT...LOC 2145Z 216DEG 17KT 4064 8490
Local storm report, Jul 2, 5:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
622 PM EDT TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     2 SW PENNVILLE          40.48N  85.17W
07/02/2013                   JAY                IN   911 CALL CENTER

            TWO TREES DOWN ACROSS 1000 W BETWEEN 300 AND 400 S

0455 PM     TSTM WND DMG     2 SE PENNVILLE          40.48N  85.12W
07/02/2013                   JAY                IN   911 CALL CENTER

            LARGE TREE LIMBS DOWN ON 750 W NEAR 300 S

&&

CEO
Special weather statement, Jul 2, 5:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
628 PM EDT TUE JUL 2 2013

INZ027-OHZ015-024-022330-
ADAMS IN-PAULDING OH-VAN WERT OH-
628 PM EDT TUE JUL 2 2013

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN PAULDING...VAN WERT
AND NORTHEASTERN ADAMS COUNTIES...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM 7 MILES WEST OF OHIO CITY...OR
12 MILES SOUTHEAST OF DECATUR TO VAN WERT...MOVING NORTH AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS EVENING AS WELL SO
LISTEN FOR POSSIBLE WARNINGS.

LOCALIZED FLOODING MAY DEVELOP GIVEN THE SLOW MOVEMENT OF
THUNDERSTORMS THIS EVENING. DO NOT DRIVE THROUGH ANY HIGH WATER
AND REPORT ALL FLOODING TO LAW ENFORCEMENT.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  VAN WERT...
  OHIO CITY...
  CONVOY...
  PAYNE...
  GLENMORE...DULL AND WREN...
  MIDDLEBURY...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4073 8455 4072 8486 4112 8476 4113 8434
TIME...MOT...LOC 2227Z 201DEG 19KT 4074 8474
Special weather statement, Jul 2, 5:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 PM EDT TUE JUL 2 2013

OHZ005-016-025-022330-
ALLEN OH-HENRY OH-PUTNAM OH-
630 PM EDT TUE JUL 2 2013

...STRONG THUNDERSTORMS MOVING TOWARD EXTREME NORTHERN ALLEN...
SOUTHERN HENRY AND PUTNAM COUNTIES...

AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLUMBUS GROVE...OR 6 MILES SOUTHWEST OF
OTTAWA...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS EVENING AS WELL SO
LISTEN FOR POSSIBLE WARNINGS.

LOCALIZED FLOODING MAY DEVELOP GIVEN THE SLOW MOVEMENT OF
THUNDERSTORMS THIS EVENING. DO NOT DRIVE THROUGH ANY HIGH WATER
AND REPORT ALL FLOODING TO LAW ENFORCEMENT.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  OTTAWA...
  PANDORA...
  GLANDORF...
  LEIPSIC...
  HOLGATE...
  DESHLER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4097 8392 4087 8406 4087 8426 4129 8418
      4128 8387
TIME...MOT...LOC 2230Z 207DEG 20KT 4095 8411

The radar

The Northern Indiana radar (KIWX), 143 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Putnam

When
July 2, 6:00 PM EST to 6:01 PM EST
Where
Putnam County, Ottawa
Measured
1 in hail
Reported by
Public
Coordinates
41.020, -84.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460776.